Concurrent pedal edema and sinus bradycardia associated with quetiapine

Authors


Email: changchingh@yahoo.com.tw

THERE HAVE BEEN many studies to report pedal edema or bradycardia associated with quetiapine.1–3 To date, no report of concomitant pedal edema and sinus bradycardia induced by quetiapine has been done. Herein, we present a 55-year-old man who developed concurrent bradycardia and pedal edema while taking quetiapine.

A 55-year-old man with schizoaffective disorder had been treated with lithium carbonate and zotepine in the past 10 years. He was admitted because of prominent psychotic and manic symptoms. The initial examinations on admission revealed no remarkable medical conditions. Lithium carbonate and zotepine were gradually switched to valproate 1000 mg/day, quetiapine 800 mg/day and combined with clonazapam 2 mg/day, and biperiden 4 mg/day. Five weeks after taking quetiapine, he complained of dizziness, headache and he had pedal edema about 3+ in both lower legs. His pulse rate was slower than before, but with a normal blood pressure (132/86 mmHG). The electrocardiogram showed sinus bradycardia (52 beats per minute) with normal conduction times (PQ interval = 123 ms, QTc interval = 398). There was no other abnormality.

Two weeks after the event, we reduced quetiapine to 600 mg/day and added risperidone 2 mg/day. His edema completely disappeared soon after subsequently tapering quetiapine to 400 mg/day 3 weeks after the event. However, his bradycardia persisted. So we further decreased quetiapine to 200 mg/day nearly 4 weeks after the event, and the bradycardia improved within 24 h. During hospitalization, we did not change any dosages of valproate, clonopam or biperiden. The serum levels of valproate were within therapeutic range. Risperidone was then escalated to 4 mg/day and his psychotic symptoms stabilized. His vital signs were also returning to normal (128/84 mmHG, heart rate 82 beats per minute). We finally discontinued quetiapine and there was no recurrence of pedal edema or sinus bradycardia at the 10-month follow up.

Janse and Marijnissen2 published the first case of quetiapine-induced sinus bradycardia in a 63-year-old woman receiving quetiapine at 1000 mg/day. The bradycardia persisted during a 6-week tapering of the drug, and completely disappeared 6 days after full cessation. In our case, the patient had bradycardia while on quetiapine 800 mg/day and it disappeared soon after reducing quetiapine to 200 mg/day. The temporal correlation suggested that the bradycardia was largely related to the use of quetiapine.

It has been postulated that central administration of 5-HT may cause bradycardia and/or tachycardia mediated by activation of, respectively, 5-HT1a and 5-HT2 receptors.4 Furthermore, some authors suggested that blockage of α1, M1, H1 and 5-HT2 receptors may lead to peripheral vasodilatation and edema.3 Quetiapine has these receptor blockage effects, which may predispose the patient to both bradycardia and legs edema. Therefore, we should monitor the electrocardiogram and examine the physical condition closely when prescribing quetiapine.

Ancillary